Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 31, 2018, 1:48 PM EDT for 4 counties in Indiana. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 1:48 PM EDT (17:48 UTC)
- Expired
- May 31, 2018, 2:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Brown County, IN, Jackson County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:57 PM EDT | TSTM WND DMG | 4 Ne Smithville, IN | 8 INCH LIVE TREE LIMB DOWN ALONG INVERNESS FARM ROAD. TIME ESTIMATED FROM RADAR. |
| May 31, 2:15 PM EDT | TSTM WND GST 60 | Brownstown, IN | SEVERAL POWER LINES DOWN AND TREES DOWN IN ADDITION TO THE STRONG GUST OF WIND. |
| May 31, 2:28 PM EDT | TSTM WND DMG | Azalia, IN | LARGE TREE DOWN ON 800S NEAR US 31. REPORT FROM TWITTER. TIME ESTIMATED FROM RADAR. |
| May 31, 2:28 PM EDT | TSTM WND DMG | Seymour, IN | NUMEROUS TREE LIMBS AND POWER LINES DOWN ACROSS SEYMOUR. SPOTTER ESTIMATED 50-60 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 11:31 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
406
WUUS53 KIND 311748
SVRIND
INC005-013-071-105-311830-
/O.NEW.KIND.SV.W.0025.180531T1748Z-180531T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
148 PM EDT THU MAY 31 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Monroe County in south central Indiana...
Southern Brown County in south central Indiana...
Southwestern Bartholomew County in central Indiana...
Jackson County in south central Indiana...
* Until 230 PM EDT.
* At 148 PM EDT, a severe thunderstorm was located near Bedford,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bloomington, Columbus, Seymour, Brownstown, Crothersville, Medora,
Elizabethtown, Jonesville, Norman, Smithville, Waymansville,
Freetown, Vallonia, Spurgeons Corner, Azalia, Pleasant View,
Elkinsville, Kurtz, Cortland and Stone Head.
This includes Interstate 65 between mile markers 37 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 8591 3875 8592 3875 8598 3877 8598
3876 8603 3877 8604 3878 8609 3877 8610
3878 8620 3876 8627 3899 8628 3899 8632
3905 8632 3905 8637 3908 8637 3905 8668
3914 8668 3915 8580 3878 8580 3873 8586
TIME...MOT...LOC 1748Z 256DEG 43KT 3889 8644
HAIL...<.75IN
WIND...60MPH
$$
PUMA2 follow-up statements
074
WWUS53 KIND 311805
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
205 PM EDT THU MAY 31 2018
INC005-013-071-105-311830-
/O.CON.KIND.SV.W.0025.000000T0000Z-180531T1830Z/
Monroe IN-Brown IN-Bartholomew IN-Jackson IN-
205 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHERN MONROE...SOUTHERN BROWN...SOUTHWESTERN BARTHOLOMEW AND
JACKSON COUNTIES...
At 204 PM EDT, a severe thunderstorm was located 10 miles northwest
of Brownstown, or 16 miles northeast of Bedford, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bloomington, Columbus, Seymour, Brownstown, Crothersville, Medora,
Elizabethtown, Jonesville, Norman, Smithville, Waymansville,
Freetown, Vallonia, Spurgeons Corner, Azalia, Pleasant View,
Elkinsville, Kurtz, Cortland and Stone Head.
This includes Interstate 65 between mile markers 37 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 8591 3875 8592 3875 8598 3877 8598
3876 8603 3877 8604 3878 8609 3877 8610
3878 8620 3876 8627 3899 8628 3899 8632
3905 8632 3905 8637 3908 8637 3905 8668
3914 8668 3915 8580 3878 8580 3873 8586
TIME...MOT...LOC 1804Z 257DEG 42KT 3896 8621
HAIL...<.75IN
WIND...60MPH
$$
PUMA904
WWUS53 KIND 311816
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
216 PM EDT THU MAY 31 2018
INC005-013-071-105-311830-
/O.CON.KIND.SV.W.0025.000000T0000Z-180531T1830Z/
Monroe IN-Brown IN-Bartholomew IN-Jackson IN-
216 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR EAST CENTRAL MONROE...SOUTHERN BROWN...SOUTHWESTERN BARTHOLOMEW
AND JACKSON COUNTIES...
At 216 PM EDT, a severe thunderstorm was located 7 miles west of
Seymour, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bloomington, Columbus, Seymour, Brownstown, Crothersville,
Elizabethtown, Jonesville, Waymansville, Freetown, Vallonia,
Spurgeons Corner, Azalia, Elkinsville, Kurtz, Cortland, Stone Head
and Story.
This includes Interstate 65 between mile markers 37 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 8591 3875 8592 3875 8598 3877 8598
3876 8603 3877 8604 3878 8609 3877 8610
3881 8609 3886 8613 3900 8627 3899 8631
3905 8632 3905 8637 3908 8637 3908 8641
3914 8655 3915 8580 3878 8580 3873 8586
TIME...MOT...LOC 1816Z 256DEG 43KT 3900 8602
HAIL...<.75IN
WIND...60MPH
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:48 PM EDT, 1 hour earlier.
Area forecast discussion, May 31, 12:48 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Indianapolis IN 1248 PM EDT Thu May 31 2018 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 323 AM EDT Thu May 31 2018 The remnants of Alberto have pushed off to the northeast, but showers and thunderstorms will still be possible from this afternoon through Friday as an upper trough passes through central Indiana. After that though, high pressure will bring dry conditions for the first part of the weekend. Further out, an elongated upper low will impact the region early in the extended period. Meanwhile, temperatures through the period will remain above normal. && .NEAR TERM /This afternoon/... Issued at 931 AM EDT Thu May 31 2018 Surface analysis late this morning shows mainly SW flow in place across Central Indiana. Indiana was found caught between Low pressure over Ontario and High pressure over the southeastern States. A short wave was found over Eastern Missouri...sliding eastward. GOES16 shows a few clouds across southern parts of Indiana...associated with some weak decaying thunderstorms. Dew points across Central Indiana remained very high...near 70. Next few hours should remain dry across Central Indiana...however instability due to daytime heating should result showers and storm development this afternoon as the short wave over Missouri approaches. Forecast soundings show favorable steep lapse rates with over 2500 J/KG of CAPE. Given the expected trajectory of the approaching wave and ongoing convection...best forcing should be found across the southern parts of the forecast area and we have focused highest pops in that location. Severe storms will be possible as this wave approaches late this afternoon and evening. Given the full sun and very warm air mass in place have trended highs slightly above the forecast builder blends. && .SHORT TERM /Tonight through Saturday Night/... Issued at 323 AM EDT Thu May 31 2018 Focus will have to remain on the southern portions of central Indiana into tonight for any convective development. Upward vertical velocity begins to wane a bit between Fri 00-03Z with loss of some diurnal heating, but there is still enough enhancement for concern through Fri 06Z for strong to severe thunderstorms. So, this period will have to be monitored the closest during the short term period. After that, it will take awhile for drier air to work into the environment as ridging strengthens over the Upper Midwest tonight. As a result, some showers and thunderstorms could linger (mainly east) into tomorrow. As the ridging strengthens to the northwest though, dry conditions will return from Friday night through Saturday. Late in the short term period, focus then turns to the next low pressure system over the Northern Plains/Upper Midwest. Rain chances will start increasing across the western portions of central Indiana by Saturday evening ahead of this system. This was highlighted well by latest blended initialization. So, no changes were made. Temperatures through the period will remain above normal. && .LONG TERM /Sunday Through Wednesday/... Issued at 235 AM EDT Thu May 31 2018 Mostly quiet weather is in store for the long term under the influence of surface high pressure and northwest flow aloft ahead of a high amplitude central states upper ridge. The exception may be the first six hours or so when a few storms are possible associated with a trough swinging through. Low level thermal progs and plenty of sunshine should result in slightly above normal temperatures with highs mostly in the lower and middle 80s per the blend. Confidence in the trends is high. && .AVIATION (Discussion for the 311800Z TAF Issuance)... Issued at 1248 PM EDT Thu May 31 2018 MVFR conditions expected at times, mainly this evening and overnight. Convection likely to impact southern sites at times through the evening. First round of thunderstorms looks to impact mainly KHUF and KBMG early in the period, with widely scattered convection elsewhere. Then there will be a lull before another thunderstorm complex moves in late this afternoon into this evening. More uncertainty exists with this second complex with questions of how the first round will have removed some instability. Tried to time the best chances for thunderstorms by using TEMPO or VCTS as appropriate. Amendments will likely be needed as trends become clearer. Overnight there looks to be a period of MVFR ceilings, which will lift and scatter out Friday morning. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...TDUD NEAR TERM...Puma SHORT TERM...TDUD LONG TERM....MK AVIATION...50
Hazardous weather outlook, May 31, 3:29 AM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 329 AM EDT Thu May 31 2018 INZ021-028>031-035>049-051>057-060>065-067>072-011000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 329 AM EDT Thu May 31 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Showers and thunderstorms will redevelop this afternoon. Some of these storms could be strong or severe late this afternoon and evening, especially south of Interstate 74. An isolated tornado can not be ruled out south of Carlisle and Bedford. Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy rain and cloud to ground lightning. Timing: Mainly late this afternoon and evening. Discussion: A frontal system and upper wave will move through central Indiana tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: A pair of frontal systems will bring a chance of thunderstorms to central Indiana Friday and Friday evening and again Saturday night through early afternoon Sunday. Severe storms are not expected. However, any storm can produce brief heavy rain, gusty winds and cloud to ground lightning. Discussion: A pair of cold fronts will result in the threat for early and late weekend thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 31, 1:26 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
126 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND GST LINTON 39.04N 87.16W
05/31/2018 E60 MPH GREENE IN TRAINED SPOTTER
&&
AWLocal storm report, May 31, 1:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
127 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM TSTM WND DMG SULLIVAN 39.09N 87.41W
05/31/2018 SULLIVAN IN PUBLIC
TREES DOWN IN CITY PARK. RELAYED VIA SOCIAL
MEDIA.
&&
AWLocal storm report, May 31, 1:30 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
130 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM TSTM WND DMG SHOALS 38.67N 86.79W
05/31/2018 MARTIN IN PUBLIC
SEVERAL TREE LIMBS AND TREES DOWN ON THE
NORTH SIDE OF SHOALS. TIME ESTIMATED FROM
RADAR.
&&
AWLocal storm report, May 31, 1:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
135 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG BICKNELL 38.78N 87.31W
05/31/2018 KNOX IN AMATEUR RADIO
10 INCH DIAMETER LIVE TREE DOWN AT 9TH AND
ALEXANDER.
&&
AWLocal storm report, May 31, 1:42 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
142 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 3 ENE LOOGOOTEE 38.68N 86.86W
05/31/2018 MARTIN IN TRAINED SPOTTER
12 INCH TREE COVERING US 50 BETWEEN SHOALS
AND LOOGOOTEE.
&&
AWLocal storm report, May 31, 1:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
146 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 1 NE BICKNELL 38.78N 87.30W
05/31/2018 KNOX IN AMATEUR RADIO
5 FOOT DIAMETER TREE SNAPPED AT BASE ALONG
9TH STREET.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:08 PM EDT | Severe Thunderstorm Warning | IND | Knox | 52 min |
| May 31, 12:48 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 42 min |
| May 31, 1:01 PM EDT | Tornado Warning | IND | Daviess | 14 min |
| May 31, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Martin | 36 min |
| May 31, 1:18 PM EDT | Severe Thunderstorm Warning | IND | Greene, Sullivan | 42 min |
| May 31, 1:24 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 36 min |
| May 31, 2:24 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jackson, Jennings | 36 min |
| May 31, 2:51 PM EDT | Special Weather Statement | IND | Marion | 24 min |
| May 31, 2:55 PM EDT | Special Weather Statement | IND | Hendricks | 35 min |
| May 31, 3:12 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Madison, Marion | 33 min |
| May 31, 3:36 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Madison | 39 min |
| May 31, 3:46 PM EDT | Severe Thunderstorm Warning | IND | Henry, Rush | 44 min |
| May 31, 4:21 PM EDT | Special Weather Statement | IND | Randolph | 39 min |
| May 31, 7:13 PM EDT | Special Weather Statement | IND | Fountain | 47 min |
| May 31, 7:23 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 52 min |
| May 31, 7:25 PM EDT | Special Weather Statement | IND | Carroll | 35 min |
| May 31, 7:31 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 44 min |
| May 31, 7:50 PM EDT | Special Weather Statement | IND | Tippecanoe | 25 min |
| May 31, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke | 23 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.